Sunday 25 June 2017

Coroner warns against head-shop drugs

Breda Heffernan

Breda Heffernan

A CORONER has warned young people of the dangers of head-shop drugs after two "legal highs" were linked to the death of a student.

Mephedrone and butylone were both outlawed last month along with a host of other head-shop drugs.

Laura Hayes (19), from Aylmer Crescent, Kilcock, Co Kildare, died on November 17 last year, after taking a cocktail of drugs -- including heroin and two head-shop substances.

Yesterday, at the opening of an inquest into her death at Kildare Coroner's Court, coroner Denis Cusack issued a public warning on the dangers of head-shop drugs.

The full inquest will not take place until the garda investigation into Ms Hayes's death is completed. However, Dr Cusack said he wanted to draw attention to the fact that the cause of death was linked to two head-shop substances -- mephedrone and butylone.

Dr Cusack said Ms Hayes's tragic death was a warning to people who take so-called 'legal highs' and that there were clear dangers associated with these drugs.

A post-mortem report found that her death was due to a combination of prescription drugs, heroin, mephedrone and butylone.

The two head-shop drugs were included on a list of drugs that were banned overnight by the Government last month.

Often used as a substitute for cocaine, mephedrone was sold online and in head shops in capsule, tablet or powder form. Users have reported heart palpitations after taking the drug.

Grainne Kenny, Irish president of Europe Against Drugs, said that despite the ban, these drugs could still be bought and warned anyone considering taking them to think again.

"Sadly, people who take these drugs don't know what they're getting," she added.

Following the ban, a range of new drugs have already arrived in Ireland ready to fill the gap left by mephedrone.

Earlier this month the Health Service Executive cautioned people against taking a new head-shop drug called 'Whack' after dozens of users reported a range of adverse effects, including increased heart rates, paranoia and psychosis.

Irish Independent

Promoted articles

Editor's Choice

Also in Irish News